Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 185, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 29, 2011, 4:30 PM EDT for Columbia County, Northumberland County, Schuylkill County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 29, 2011, 5:30 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Columbia County, PA, Northumberland County, PA, Schuylkill County, PA
The radar
The Binghamton radar (KBGM), 161 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:50 PM EDT | TSTM WND DMG | Deer Lake, PA | TREES AND POLES REPORTED DOWN NEAR DEER LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:40 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS51 KCTP 292030
SVRCTP
PAC037-097-107-292130-
/O.NEW.KCTP.SV.W.0185.110729T2030Z-110729T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 530 PM EDT
* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
WESTON TO POTTSVILLE...MOVING EAST AT 35 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOMETOWN AROUND 435 PM EDT...
TAMAQUA AND COALDALE AROUND 440 PM EDT...
SNYDERS AROUND 455 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL PENNSYLVANIA.
&&
LAT...LON 4069 7583 4064 7598 4057 7601 4058 7605
4053 7618 4075 7679 4097 7621 4095 7619
4091 7605 4091 7599 4081 7588 4073 7576
TIME...MOT...LOC 2030Z 290DEG 29KT 4091 7600 4062 7615
$$
FORECASTER:1 follow-up statement
623
WWUS51 KCTP 292050
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT FRI JUL 29 2011
PAC037-097-292100-
/O.CAN.KCTP.SV.W.0185.000000T0000Z-110729T2130Z/
COLUMBIA PA-NORTHUMBERLAND PA-
450 PM EDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NORTHUMBERLAND AND
SOUTHEASTERN COLUMBIA COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL PENNSYLVANIA.
LAT...LON 4065 7625 4077 7608 4069 7584 4064 7598
4057 7601 4058 7605 4057 7608
TIME...MOT...LOC 2050Z 295DEG 29KT 4062 7599
$$
PAC107-292130-
/O.CON.KCTP.SV.W.0185.000000T0000Z-110729T2130Z/
SCHUYLKILL PA-
450 PM EDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL SCHUYLKILL COUNTY...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR ORWIGSBURG...OR NEAR SCHUYLKILL HAVEN...MOVING SOUTHEAST
AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT
CLINTON...NEW RINGGOLD...MIDDLEPORT...LANDINGVILLE...DEER LAKE AND
AUBURN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL PENNSYLVANIA.
&&
LAT...LON 4065 7625 4077 7608 4069 7584 4064 7598
4057 7601 4058 7605 4057 7608
TIME...MOT...LOC 2050Z 295DEG 29KT 4062 7599
$$
FORECASTER:What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:59 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 29, 2:59 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT FRI JUL 29 2011 .SYNOPSIS... A FRONTAL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THESE STORMS WILL BRING HEAVY RAINFALL AND STRONG WINDS THIS AFTERNOON AND EVENING. STORMS WILL WIND DOWN OVERNIGHT AS THE FRONT SAGS SOUTH OF THE AREA. BEHIND THIS FRONT WILL BE DRIER AIR FOR THE WEEKEND...THOUGH AFTERNOON TEMPERATURES WILL STILL RUN ABOVE AVERAGE...MAKING FOR ANOTHER HOT SUMMER AFTERNOON BOTH DAYS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... UPDATED THE NEAR TERM FOR THE SEVERE THUNDERSTORM WATCH... CONVECTION BEGINNING TO INCREASE OVER THE CWA. LOOKS LIKE THERE IS A BROKEN LINE OF CONVECTION FORMING WEST TO EAST FROM CENTRAL OHIO THROUGH CENTRAL PA TURNING NE INTO UPSTATE NY. HRRR RUNS SHOW THIS AREA AS THE FOCUS FOR STORMS FOR THE REST OF THE DAY. WITH SPEED SHEAR IN PLACE SOME OF THESE STORMS WILL HAVE STRONG OUTFLOW BOUNDARIES WITH THEM AS THEY MOVE EAST AND SOUTHEAST. HEAT ADVY AND AIR QUALITY ALERT REMAIN IN EFFECT FOR THE LWR SUSQ VLY WITH HEAT INDEX VALUES BTWN 100-104F AND CODE ORANGE AIR QUALITY LEVELS. HIGHS WILL RANGE FROM THE LOW 80S IN THE NW MTNS TO NEAR 100 OVR SOUTH MTN. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... THE COLD FRONT WILL SHIFT SWD ACRS SRN PENN OVRNGT WITH IMPROVING CONDS FROM NORTH TO SOUTH. MUCH DRIER...BELOW NORMAL PW AIR WILL BE FOUND IN THE NORTH BY DAYBREAK SATURDAY AS SFC RIDGE SLIDES EWD FM THE OH VLY. THE BEST CHC FOR LINGERING RAINS WILL BE ALONG THE SRN TIER CNTYS. MDL DATA SUGGESTS SOME SHOWERS COULD LINGER OVER SW PA AFT MIDNIGHT NEAR AREA OF HIER PWS. DEWPOINTS DROP SIGNIFICANTLY SATURDAY...WITH A WARM AFTERNOON BUT MUCH LOWER HEAT INDICES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... SUNDAY LOOKS DRY AND WARM AS A WEAK SURFACE HIGH SLIDES OVER THE AREA. SYNOPTIC FLOW WILL BE BROAD NORTHWESTERLY AROUND A BIG RIDGE OVER THE CENTRAL US AND UPPER LOW OVER ERN CANADA NEAR HUDSON'S BAY. THIS WILL AFFORD SOME OPPORTUNITIES FOR PRECIP AS WEAK DISTURBANCES ROTATE DOWN INTO THE NERN US AROUND THE PERIPHERY OF THE RIDGE. FIRST OPPORTUNITY IN THE EXTENDED SEEMS LIKE IT WILL BE MONDAY AS GUIDANCE AGREES IN MAKING A COLD FRONT APPROACH THE AREA. CURRENT TIMING SUGGESTS WE SEE HIGH PRESSURE BUILD IN FOR TUES INTO MID WEEK BEFORE ANOTHER DISTURBANCE BRINGS PRECIP SOMETIME WED INTO THURS. IT LOOKS LIKE ANOTHER VERY WARM PERIOD COMING WITH TEMPERATURES AVERAGING SOME 5 TO 10 DEG ABOVE NORMAL INTO THE END OF THE WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... FRONT WILL TRAVERSE THE REGION THIS AFTN AND PRODUCE SCT- BKN LINES OF TSTMS WITH PDS OF LCL MVFR/IFR CONDS. SOME STORMS MAY BE STRONG TO SEVERE. WESTERLY WINDS MAY GUST UP TO 20 KTS THIS AFTN OVR THE ALLEGHENIES. FOLLOWING THE PASSAGE OF THE FRONT LATE TNT HIGH PRESSURE WILL BUILD OVER THE COMMONWEALTH FROM THE OHIO VALLEY. ASIDE FROM SOME MORNING FOG...EXPECT PREVAILING VFR CONDITIONS THROUGHOUT THE WEEKEND. A SECONDARY COLD FRONT WILL SLIDE IN FROM THE NORTH/WEST ON MONDAY...BRINGING A CHANCE OF ISOLATED SHRA/TSRA. HIGH PRESSURE WILL BUILD INTO THE REGION AGAIN ON TUESDAY. OUTLOOK... SAT-SUN...VFR WITH A.M. FOG. MON...MAINLY VFR WITH BRIEF MVFR POSSIBLE IN SHRA/TSRA. TUE...VFR. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-056-057- 059-063>066. && SYNOPSIS...ROSS/LA CORTE/STEINBUGL NEAR TERM...ROSS/STEINBUGL SHORT TERM...ROSS/STEINBUGL LONG TERM...LA CORTE/MARTIN AVIATION...STEINBUGL/COLBERT
Hazardous weather outlook, Jul 29, 2:45 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT FRI JUL 29 2011 PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-058- 301845- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 245 PM EDT FRI JUL 29 2011 ...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT NORTH OF THE LOWER GREAT LAKES EARLY THIS MORNING WILL MOVE SOUTHWARD ACROSS THE KEYSTONE STATE LATE TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS...AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-056-057-059-063>066-301845- FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 245 PM EDT FRI JUL 29 2011 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON INTO THE MID EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS... AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-301845- WARREN-MCKEAN-POTTER-ELK-CAMERON- 245 PM EDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE KEYSTONE STATE LATE TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION FROM LATE MORNING INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS...AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 3:52 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT FRI JUL 29 2011
PAZ024>026-292015-
BLAIR PA-CAMBRIA PA-HUNTINGDON PA-
352 PM EDT FRI JUL 29 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRAL CAMBRIA AND
NORTHERN HUNTINGDON COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BLAIR...CAMBRIA
AND HUNTINGDON COUNTIES AT 348 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 35 MPH.
FREQUENT LIGHTNING AND WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 23 AND 51.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...ROUTE 422...STATE ROAD 453.
LAT...LON 4048 7893 4073 7830 4064 7777 4032 7853
4038 7899
FORECASTER: KREKELERSpecial weather statement, Jul 29, 4:11 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT FRI JUL 29 2011
PAZ053-058-292045-
COLUMBIA PA-SCHUYLKILL PA-
411 PM EDT FRI JUL 29 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN COLUMBIA AND
NORTHERN SCHUYLKILL COUNTIES...
AT 403 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BENTON TO MOUNT CARMEL...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR SHUMANS AROUND 420 PM...ST. CLAIR AROUND 430 PM...
TUSCARORA AROUND 440 PM AND MCADOO AROUND 450 PM.
LAT...LON 4068 7590 4074 7645 4078 7638 4083 7641
4084 7646 4117 7644 4119 7631 4114 7627
4114 7622 4103 7622 4096 7621 4091 7605
4091 7599 4084 7590
FORECASTER:The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:22 PM EDT | Special Weather Statement | CTP | Cambria | 38 min |
| Jul 29, 3:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 66 min |
| Jul 29, 3:52 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 23 min |
| Jul 29, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Huntingdon, Mifflin | 56 min |
| Jul 29, 4:11 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Jul 29, 4:53 PM EDT | Special Weather Statement | CTP | Perry | 37 min |
| Jul 29, 5:32 PM EDT | Special Weather Statement | CTP | Bedford, Cumberland, Franklin, Fulton, Somerset | 28 min |
| Jul 29, 5:56 PM EDT | Special Weather Statement | CTP | Bedford, Franklin, Fulton | 34 min |
| Jul 29, 6:27 PM EDT | Special Weather Statement | CTP | Bedford | 33 min |
| Jul 29, 6:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.